ibuprofen allergy?

Ibuprofen has been my anti-inflammatory of choice for some several years just taken occasionally when I had some sort of ache or pain, no long term use and no particular brand. 

 A month or so ago I experienced an allergic reaction to something but couldn't pin it down to anything in particular but it was a hot tingling itch which started on my head and worked down to eyes, inside my ears, lips, tongue, fingertips, and palms of hands toes and soles of my feet.  I took a hayfever/allergy relief tablet and the itching subsided in about 40 mins.  To be honest afterwards I didn't think too much about it.

Last week I took one ibuprofen tablet for some post run leg ache and within about half and hour or so felt my head start to tingle then become really hot and itchy and again this spread down my body. 

Thinking back I realised that I had taken a pain killer shortly before I had this reaction the first time and I'm fairly sure it would have been ibuprofen.

But I know on both occasions I'd also been preparing and therefore eating a lot of fruit.  I've never had any reaction to any type of fruit but then I've never had a reaction to ibuprofen before and as I've said I've taken it when required for probably five years.

What I need to know is, it at all possible for a large amount of fresh fruit to cause some sort of reaction with anti-inflammatories?

Or is it likely that out of nowhere I've developed an allergic reaction to ibuprofen?

I've asked my local pharmacist  and googled but to no avail.  The pharmacist just said I should avoid ibuprofen from now on while pointing out that it could just be something else in the tablet that I'm allergic to.

Can anyone shed any light? or tell me if you would 'try ibuprofen once more just to see'  or would you take the sensible route and avoid it?

Just to clarify it was a tingling itch, no swelling of the tongue or throat and no breathing problems.

Comments

  • SlugstaSlugsta ✭✭✭

    You can suddenly develop an allergy to anything at any time, sounds more likely to be the ibuprofen than the fruit though.

    Do you remember what colour the ibuprofen were? A friend of mine can take white ones but seems to be sensitive to the colour in the pink/red ones.

  • Probably the ibuprofen.

    I've used Ibuprofen often over the years.  Occasionally noticed a tingling sensation in my mouth but not enough  to think I should do something.  Last Nov took an ibuprofen for a swollen ankle.  Woke up during night not feeling well.  Looked in mirror and saw that my face had swollen - esp around the lips and eyes.   Also throat felt odd.   Scared the hell out of me.

    Went to doc who  told me to avoid ibu and also couple of other painkillers.  I'd recommend you discuss it with your GP.

  • yep allergy to ibruprofen meself - agian i think its only the pink ones??/ my reactions totally different - actually  make me nauseous and a bit hallucogenic!   ahah - but thats only if i take over a couple of days.... jsut a one off tablet i'm ok with- - i'd say its the ibuprofen for def - i've seen a few people with allergies to aspirin too and their symptoms are very simialr to yours...
  • thanks all for the replies, looks like I'll have to try something else for future aches. 

    Slugsta - they were just white one lot were Nurofen and the others Tesco own I think.

    So what about using the gel stuff on the skin? as its absorbed do you think I'll have the same problem?   bos1 - think that would scare me too.

     I suppose I'd better have a chat with gp.

  • I had an anaphylactic reaction to Diclofenac while undergoing surgery,my larynx and uvula swelled up and stopped me breathing.I spent two days in intensive care.I now have to carry an adreniline pen with me at all times and have printed cards  to show doctors any time I need treatment.

    When I attended the anaphylaxis clinic they asked if I ever had an itchy mouth after eating fruit ,I also had patch tests done on my arm with all the things most likely to cause a reaction including latex as they thought it may have been the surgeons gloves that caused it.The doctor then broke up some Diclofenac tablets and gave me small amounts every ten minutes to see if there was any reaction.After about half an hour I started to get an itch in my back and legs and the doc said this was the reaction she expected.I have to avoid all COX1 anti-inflmmatories,I think Ibuprofen comes into this category.I would avoid Ibuprofen,Voltarol and the like until you have seen your GP.

  • jim glad you came through that ok, have you had to use the adrenaline pen for real?  My son's friend has one for his nut allergy and it terrifies me when he comes here for tea.  So far so good  *touch wood.*  trawling the shops looking for nut free birthday party goodies leaves me grinding my teeth in frustration.  Hmmm must remember not to take ibuprofen if this gives me tooth ache.

    reading the experiences of others I think I need to be a little less casual about this than I was feeling.

    Thanks again.

  • Not had to use it so far, just lucky I was in hospital when I had the reaction.If I had an injury before a race I used to pop ibuprofen for a few days but not any more.
  • There are many theory about allergy but its not that easy for everyone though also you can read some articles to find your own symptoms and one of the best that is called essay writer at https://www.nerdywriters.co.uk/ to get done all your systematically work under no pressure which could not be ignored by anything.
Sign In or Register to comment.